Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 88, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 23, 2012, 11:18 PM CDT for Cumberland County, Van Buren County, White County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2012, 11:18 PM CDT (04:18 UTC)
- Expired
- Mar 23, 2012, 11:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Cumberland County, TN, Van Buren County, TN, White County, TN
The radar
The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS54 KOHX 240418
SVROHX
TNC035-175-185-240445-
/O.NEW.KOHX.SV.W.0088.120324T0418Z-120324T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1118 PM CDT FRI MAR 23 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN WHITE COUNTY IN MIDDLE TENNESSEE...
SOUTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
* UNTIL 1145 PM CDT
* AT 1117 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THE STORM WAS NEAR SPENCER...MOVING NORTHEAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN VAN BUREN COUNTY...
RURAL SOUTHEASTERN WHITE COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
&&
LAT...LON 3586 8503 3576 8514 3576 8523 3575 8526
3572 8526 3570 8528 3559 8540 3568 8554
3600 8524
TIME...MOT...LOC 0418Z 220DEG 24KT 3570 8538
$$
FORECASTER:131 follow-up statement
555
WWUS54 KOHX 240436
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1136 PM CDT FRI MAR 23 2012
TNC035-175-185-240445-
/O.CON.KOHX.SV.W.0088.000000T0000Z-120324T0445Z/
VAN BUREN TN-WHITE TN-CUMBERLAND TN-
1136 PM CDT FRI MAR 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CUMBERLAND...SOUTHEASTERN WHITE AND NORTHEASTERN VAN BUREN COUNTIES
UNTIL 1145 PM CDT...
AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES EAST OF SPENCER...MOVING NORTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN VAN BUREN...EXTREME
SOUTHWESTERN CUMBERLAND AND SOUTHEASTERN WHITE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3572 8529 3577 8539 3600 8524 3586 8503
3576 8514 3576 8523 3575 8526 3572 8526
3570 8528
TIME...MOT...LOC 0436Z 220DEG 24KT 3579 8528
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 7:30 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 23, 7:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 730 PM CDT FRI MAR 23 2012 .UPDATE... SOME ISO SHWRS/TSTMS PRESENTLY FORMING ALONG A WEAK BOUNDARY ACROSS THE NASHVILLE METRO AREA. SHORT RANGE MODELS...INCLUDING THE HIGH RESOLUTION RAPID REFRESH...SHOWING A CONTINUATION OF SHWRS/TSTMS DEVELOPING ALONG THIS BOUNDARY AS IT MOVES EWD DURING THE EVENING HRS. BOUNDARY SHOULD ALLOW PRESENT SHWRS/TSTMS TO MOVE INTO A LITTLE MORE OF AN UNSTABLE AIRMASS THAN IS PRESENTLY ACROSS WRN PORTIONS OF THE MID STATE. HOWEVER...ON A WHOLE...AIRMASS REMAINS RELATIVELY DRY ACROSS THE MID STATE TOO. 00Z SAT KOHX SOUNDING PROFILE AND INDICES SHOWING SOME MARGINAL INSTABILITY... THUS BELIEVE TSTMS WILL BE ISO AT BEST. WITH ALL OF THIS IN MIND...FOR LOCATIONS E OF I-65...EXPECT FOR SOUTH CENTRAL PORTIONS OF THE MID STATE AS ONE APPROACHES THE TN/AL BORDER REGION WHERE CONDITIONS ARE EXPECTED TO REMAIN DRY...HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT A CHANCE OF SHWRS/TSTMS THRU THE REMAINDER OF THE EVENING HRS. WILL CONTINUE WITH A SLIGHT CHANCE OF SHWRS/TSTMS ACROSS NW PORTIONS OF THE MID STATE THRU THE REMAINDER OF THE EVENING HRS ALSO. WITH LITTLE INDICATION OF ANY FOCUSING MECHANISMS AFTER MIDNIGHT...WILL ACROSS THESE AREAS MENTION ONLY A SLIGHT CHANCE OF SHWRS. UPPER LEVEL LOW SHOULD BEGIN ITS SLOW PROGRESSION SEWD THRU THE NIGHT...WITH AT LEAST MOCLDY SKY CONDITIONS AT MOST LOCATIONS TOWARD DAYBREAK. AS OF THIS TIME...FORECASTED OVERNIGHT LOWS SEEM REASONABLE AND NO CHANGES WERE MADE. && .PREV DISCUSSION.../ISSUED 635 PM CDT FRI MAR 23 2012/ UPDATE...FOR AVIATION. AVIATION... 00Z TAFS...FEW TSRA POSSIBLE IN MID TN THIS EVENING BUT COVERAGE WILL BE LOW...SO NOT INCLUDING ANY RESTRICTIONS IN TAFS. CLOUDS WILL INCREASE AGAIN LATE TONIGHT AS THE UPPER LOW MOVES CLOSER...SHOULD BE MOSTLY VFR. DAYTIME SATURDAY WILL FEATURE MAINLY OVERCAST VFR CONDITIONS WITH FAIRLY WIDESPREAD -SHRA. BRIEF MFR CONDITIONS POSSIBLE UNDER ISOLD TSRA ASSOCIATED WITH UPPER LEVEL LOW. A FEW POCKETS OF GS (SMALL HAIL) MAY OCCUR IN THE HEAVIER CELLS ON SATURDAY. 13 PREV DISCUSSION... /ISSUED 441 PM CDT FRI MAR 23 2012/ UPDATE... UPDATING THE SUITE OF FORECAST PRODUCTS TO REFLECT WINDS SPEEDS THIS LATE AFTERNOON IN THE 10 TO 15 MPH RANGE...WITH GUSTS TO 25 MPH... PER CURRENT SFC OBS. PREV DISCUSSION.../ISSUED 311 PM CDT FRI MAR 23 2012/ SHORT TERM...SO FAR, THE DRY AIR IS WINNING OUT OVER WESTERN MIDDLE TENNESSEE, AND PREVENTING THUNDERSTORM DEVELOPMENT. THIS, DESPITE THE FACT THAT A BOUNDARY IS ROTATING AROUND THE SOUTHEAST EDGE OF CLOSED UPPER LOW AND NOW PUSHING INTO WESTERN PARTS OF OUR FORECAST AREA. HOWEVER, WITH TEMPERATURES NOW WARMING INTO THE MIDDLE AND UPPER 70S OVER THE WESTERN HALF OF THE MID STATE, BELIEVE WE MIGHT SEE SOME SHRA/TSRA DEVELOPMENT FURTHER SOUTH INTO AT LEAST NORTHERN PARTS OF MIDDLE TENNESSEE BY LATE AFTERNOON. OF COURSE, WE'LL HAVE TO WATCH ANY ACTIVITY THAT MIGHT DEVELOP LATE TODAY FOR THE POSSIBILITY OF ISOLATED SEVERE STORMS AND THE POTENTIAL FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. LOW LEVEL BOUNDARY IN OUR NORTHWEST COUNTIES SHOWED UP NICELY AS A FINE LINE IN THE KHPX REFLECTIVITY PATTERN UP ACROSS STEWART COUNTY SHORTLY BEFORE 3 PM. THUS, WILL KEEP AT LEAST SMALL CHANCES FOR RAIN RUNNING OVER NORTHERN AND WESTERN AREAS FOR THE REST OF THE AFTERNOON AND WILL PROBABLY INTRODUCE A PRE-FIRST PERIOD FORECAST INTO THE ZFP. THERE COULD STILL BE SOME RESIDUAL SHRA/TSRA OVER NORTHERN AND EASTERN AREAS OVERNIGHT AS BOUNDARY PUSHES EAST AND WEAKENS. THEREFORE, WILL KEEP AT LEAST SMALL POPS RUNNING IN THOSE AREAS THROUGH 12Z. SATURDAY STILL LOOKS LIKE A CLOUDY, COOL, SHOWERY DAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. AS THE CLOSED UPPER LOW SLIDES SOUTHEASTWARD OUT OF THE OHIO RIVER VALLEY AND ACROSS THE TENNESSEE RIVER VALLEY, COLD AIR ALOFT WILL ALLOW FOR SOME HAIL DEVELOPMENT. IT MIGHT BE ONE OF THOSE DAYS, WHERE YOU SEE A SHOWER MOVE IN AND, BEFORE YOU KNOW IT, SOME SMALL HAIL MIXES IN WITH RAIN. HIGHS TOMORROW ARE NOT EXPECTED TO GET OUT OF THE 60S. RAIN WILL TAPER OFF FROM THE WEST SATURDAY NIGHT AND SHOULD PULL EAST FAST ENOUGH FOR US TO SALVAGE SOME NICE WEATHER FOR AT LEAST THE LAST HALF OF THE WEEKEND. SUNDAY LOOKS PARTLY CLOUDY AND DRY, WITH HIGHS IN THE 70S. HIGH PRESSURE PROVIDES US WITH SOME DRY WEATHER AND WARMER TEMPERATURES FOR THE MONDAY THROUGH WEDNESDAY PERIOD, WITH AFTERNOON HIGHS WARMING TO AROUND 80 OVER MANY AREAS BY WEDNESDAY AFTERNOON. LONG TERM...A SHALLOW COLD FRONT IS EXPECTED TO SLIP SOUTHWARD INTO OUR AREA THE MIDDLE OF NEXT WEEK THEN MAKE SLOW SOUTHWARD PROGRESS FOR THE REMAINDER OF THE EXTENDED PERIOD. SURFACE BOUNDARY MAY PENETRATE INTO SOUTHERN MIDDLE TENNESSEE AND NORTHERN ALABAMA BY LATE THURSDAY. HOWEVER, IT LOOKS LIKE THE RESIDUAL MOISTURE FROM THIS SHORTWAVE WILL PROBABLY GET TRAPPED ALONG PERIPHERY OF BUILDING RIDGE OVER THE MISSISSIPPI VALLEY AND ALLOW FOR AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND FRIDAY (ESPECIALLY OVER THE SOUTHWESTERN TWO-THIRDS OF OUR FORECAST AREA). && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31
Hazardous weather outlook, Mar 23, 8:09 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 809 PM CDT FRI MAR 23 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-241000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 809 PM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS EAST OF INTERSTATE 65 AND ALONG AND NORTH OF INTERSTATE 40 FOR TONIGHT. MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP WILL BE STRONG TO DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
In the hours before
Special weather statement, Mar 23, 8:31 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
831 PM CDT FRI MAR 23 2012
TNZ008-009-240145-
MACON-SUMNER-
831 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SUMNER COUNTIES...
AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTMORELAND...OR 14 MILES WEST OF
LAFAYETTE...MOVING NORTHEAST AT 45 MPH.
HALF INCH SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3665 8627 3665 8619 3664 8619 3664 8608
3664 8606 3663 8606 3650 8621 3661 8638
3665 8634 3665 8628
13Special weather statement, Mar 23, 9:22 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 922 PM CDT FRI MAR 23 2012 TNZ077>080-240315- COFFEE-GRUNDY-VAN BUREN-WARREN- 922 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...GRUNDY...VAN BUREN AND WARREN COUNTIES... AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE NEAR... 6 MILES SOUTHEAST OF MCMINNVILLE BY 940 PM CDT. HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3549 8601 3580 8567 3567 8537 3537 8585 13
Special weather statement, Mar 23, 10:06 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CDT FRI MAR 23 2012
TNZ032>034-064>066-078-080-240330-
CUMBERLAND-DE KALB-FENTRESS-OVERTON-PUTNAM-VAN BUREN-WARREN-WHITE-
1006 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...
FENTRESS...OVERTON...PUTNAM...VAN BUREN...WARREN AND WHITE
COUNTIES...
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPENCER. OTHER STRONG THUNDERSTORMS WERE
NEAR LIVINGSTON AND COOKEVILLE. ALL WERE MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE HALF INCH...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.
LAT...LON 3575 8496 3574 8503 3576 8504 3576 8523
3572 8527 3575 8572 3626 8553 3628 8549
3634 8550 3646 8545 3629 8495 3623 8488
3621 8491 3616 8490 3609 8480 3600 8473
13Local storm report, Mar 23, 10:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 PM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL COOKEVILLE 36.16N 85.51W
03/23/2012 E0.75 INCH PUTNAM TN PUBLIC
&&
SHERRONLocal storm report, Mar 23, 10:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1052 PM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL 5 NW MONTEREY 36.18N 85.31W
03/23/2012 E1.75 INCH PUTNAM TN LAW ENFORCEMENT
&&
31Special weather statement, Mar 23, 11:15 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 PM CDT FRI MAR 23 2012
TNZ065-066-080-240445-
CUMBERLAND-VAN BUREN-WHITE-
1115 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN AND WHITE
COUNTIES...
AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SPENCER...MOVING NORTHEAST
AT 35 MPH.
PEOPLE IN SOUTHEASTERN WHITE...SOUTHWESTERN CUMBERLAND AND VAN BUREN
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3576 8515 3576 8523 3575 8526 3572 8526
3570 8528 3557 8541 3566 8555 3597 8529
3584 8507
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:50 PM CDT | Special Weather Statement | OHX | Davidson, Sumner, Trousdale | 55 min |
| Mar 23, 8:30 PM CDT | Special Weather Statement | OHX | Clay | 30 min |
| Mar 23, 9:22 PM CDT | Special Weather Statement | OHX | Van Buren, Warren | 53 min |
| Mar 23, 10:06 PM CDT | Special Weather Statement | OHX | Cumberland, Overton, Putnam, White | 24 min |
| Mar 23, 10:37 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett, Putnam | 23 min |
| Mar 23, 11:15 PM CDT | Special Weather Statement | OHX | Van Buren | 30 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.